304 SPORTS SCORES
  • Parkersburg Catholic 7Gilmer County 01st Qtr.[ view all ]
  • Valley Wetzel 6Tyler Consolidated 81st Qtr.[ view all ]
  • University 0Morgantown 0Fri.[ view all ]
  • Tucker County 0Petersburg 0Fri.[ view all ]
  • South Harrison 0Paden City 0Fri.[ view all ]
  • Williamstown 0Ritchie County 0Fri.[ view all ]
  • Grafton 0North Marion 0Fri.[ view all ]
  • Robert C. Byrd 0Elkins 0Fri.[ view all ]
  • East Fairmont 0Philip Barbour 0Fri.[ view all ]
  • Liberty 0Doddridge County 0Fri.[ view all ]
  • Clay-Battelle 0Notre Dame 0Fri.[ view all ]
  • Buckhannon-Upshur 0Preston 0Fri.[ view all ]
  • Bridgeport 0Fairmont Senior 0Fri.[ view all ]
National News | Closings | Funerals | HighScore | Monday's Most Wanted | Crime Watch | TV Listings | Lottery | Bio's | FCC File | More ›
 
 
   
 
Deadly Heroin Batch Behind 17 Overdoses in Week, Pittsburgh Officials Warn
Written by Your 5News Team
Last updated on January 28, 2014 @ 4:21PM
Created on January 28, 2014 @ 12:25PM
(CBS NEWS) A deadly batch of heroin dubbed “Theraflu” is responsible for at least 17 overdose deaths in the Pittsburgh area in the past week, according to county health officials.
 
“It is absolutely critical -- especially those that have loved ones who are in recovery, or those that are addicted -- to make sure they know that if they have that bag, and it is stamped with ‘Theraflu,’ to get rid of it,” Pittsburgh mayor William Peduto, told CBS Pittsburgh. “It will kill you.”
 
Theraflu is the name of an over-the-counter cough and flu medication.
 
Allegheny County Medical Examiner, Dr. Karl Williams, told the Pittsburgh Post-Gazette on Sunday that the Theraflu-labeled heroin bags appear to contain amounts of a powerful painkiller called Fentanyl. 
 
Williams told the paper the growing number of overdoses among local heroin users is a “major public health crisis.”
 
 Fentanyl is a synthetic opiate in the same family of drugs as heroin and morphine that’s typically used to treat patients with severe pain or to help manage pain following surgery, according to the National Institute on Drug Abuse. NIDA points out that some users amplify the drug's potency by mixing it with street-sold heroin or cocaine. 
 
County health officials issued an alert on Saturday after at least four people died in 24 hours, according to CBS Pittsburgh.
 
 “When you get four (overdoses) in one day, three in another day, you’ve got a marked increase,” he said. 
 
“That associated with some change in the pattern of what drugs people are getting,” Williams added.
 
The batch has been responsible for dozens of deaths around the United States, including 250 reported last year. 
 
“A lot of people that think that they’re getting heroin may be getting something that is 10 to 100 times more potent than heroin,” said Williams.

Share
Add your Comment
You must have an active WDTV.COM user account to post comments. Please login to your account, or create your free account today!

Comments (1)
Jan 28, 2014 at 12:42 PM
To the ones that make it after an overdose, who covers the medical cost?
WDTV on Facebook
WDTV on Twitter
WDTV on YouTube
Contact WDTV
WDTV RSS Feeds
WDTV SMS
WDTV Mobile App